Note: Mumsnet has not checked the knowledge, experience or professional qualifications of anyone posting on Mumsnet Talk, so this is not necessarily the best place to seek help if you're feeling seriously distressed or suicidal. Mumsnet cannot be held responsible for any advice given on the site. If you need help urgently, please see our mental health web guide which can point you to expert advice and support.

Mirtazapine side effects, has anyone experienced anything like this?!

(9 Posts)
CalmingLava Fri 01-Mar-13 19:32:39

I've been on Citalopram for 2 years and it wasn't having much effect after a while, so i change to Sertraline. I was originally prescribed meds for stress, but soon after taking Sertraline i started feeling depressed. I went back to my GP and he prescribed 30mg of Mirtazapine. I took them in the morning and in the afternoon i felt like i had the flu. Really exhausted, hot, sweaty and completely miserable. I felt exactly the same the next afternoon after taking them in the morning, and i could hardly keep my eyes open and was slurring my words & bumping into things.

I went back to the GP and he halved my dose and told me to take them in the evening. The next day i was feeling just as exhausted and crap, and i started having these electric shock type feelings in my head. They didn't hurt, but it was a really odd feeling. Since then, (Wednesday) they've become more and more frequent, and have been going through my whole body. They're happening more often, although i can go for a few hours without feeling them.

Is this because of the meds? I went back to the GP AGAIN yesterday, although this time i saw a different one. He had no idea what it was & just blew it off, and told me to stop taking my meds completely, as i needed to get the depression "out of my system". I didn't take them last night, but the feeling has been worse today. It's also now started to make me jump, which it wasn't before.

Has anyone ever experienced anything like this? Should i take my meds tonight? I was always told that you should wean yourself off AntiD's, but the GP didn't seem to think so? confused

Lucyellensmum95 Fri 01-Mar-13 20:37:03

I think you are supposed to take those ones of a night - the only reason i say that is because i am going to probably go back onto ADs but i have not been sleeping so was given the option of mirtazapine as you take them at night as they make you sleep.

The GP is an arse - do NOT just go cold turkey, get an appointment with your own GP

Remember that very often the first few weeks on ADs is when you get the side effects

narmada Fri 01-Mar-13 20:44:33

Right, pp is correct, mirtazapine is a before bed drug if ever there was one. It completely floors you at the beginning but the heavy sedation wears off after a few weeks I found.

Re the electric shocks... this actually sounds like SSRI withdrawal . Did you simply change from your sertraline to mirtazapine or are you taking both meds at once. It is never a good idea to abruptly stop SSRIs because this usually causes withdrawal symptoms.

Re the doc that told you to come off evereything....well, WTAF? That is patently ridiculous and someone should be having serious words with him/ her.

You poor thing.

narmada Fri 01-Mar-13 21:48:14

What I meant was, it is never a good idea to abruptly stop taking SSRIs even if you are moving on to another antidepressant drug. I am not saying that if you are now taking Mirtazapine that you should resume Sertraline as well, but a doctor who knows --his arse from his elbow--about such things needs to give you advice pronto. It is possible to take mirtazapine and an SSRI together (I did, for ages) but not without medical supervision and sanction.

Does that make sense??

narmada Fri 01-Mar-13 21:48:48

his arse from his elbow obviously. Oh dear!

CalmingLava Mon 04-Mar-13 22:26:28

Thanks for the replies, I'm glad that I'm not having some awful reaction!

I'm going to sound really stupid, but what are SSRIS? My GP told me to stop taking sertraline and go cold turkey for 2 days, before starting mertazipine.

I'm still taking the mertazipine as like you've both said, there's no way I'm going cold turkey completely! I'm still having the electric shocks and have been feeling almost like I'm having out of body experiences, and I've been feeling like I want to cut, which i haven't done for YEARS! So so far it's not looking great, but I'm hoping it's just my body adjusting. I'm seeing my good GP on Friday tho, just in case it hasn't got better!

narmada Mon 04-Mar-13 22:39:21

He told you to just discontinue your sertraline ( that is an SSRI)? What an absolute tool. There is your explanation for feeling wierd and having electric shocks. Classic SSRI withdrawal.

That is really, really bad advice from your GP. hope the one on Friday is better. Honestly, I would strongly consider complaining about the other GP'S advice.

Hope you are feeling better soon sad

narmada Mon 04-Mar-13 22:41:58

Please DO go back to GP and ask about cross tapering the two drugs.

I feel strongly about this issue cos I got similarly duff advice and got seriously low as a direct result of abruptly ending SSRIs.

CalmingLava Thu 07-Mar-13 22:16:01

I have been feeling very low this week, but have been feeling better the last 2 days. It's been DS's birthday so i don't know if i've just been putting a face on, and trying to ignore the crap. I know depression doesn't let you do that very well tho! The electric shocks are certainly not as bad as they were, thank god!

Hope you're feeling better now narmada it really is horrible isn't it sad

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now